Kansas, 2005

Hail in Kansas, May 4, 2005

May 4, 2005 · NWS GLD · 6 events in 1 county or zone

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 4, 1:00 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, May 4, 1:00 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED MAY 4 2005

.SHORT TERM... (TONIGHT - SATURDAY)
CHANCES FOR CONVECTION WILL BE PRIMARY FORECAST PROBLEM.

TONIGHT...WEAK JET-LEVEL DIVERGENCE AND LEE TROUGH AT THE SURFACE
WILL BE ENOUGH TO TRIGGER ISOLATED THUNDERSTORMS THIS AFTERNOON IN
THE WESTERN PORTION OF THE FORECAST AREA. 0-6KM MEAN WIND WILL STEER
THEM SLOWLY EASTWARD...BEFORE DISSIPATING AFTER SUNSET WITH LOSS OF
DAYTIME HEATING. WILL CARRY SLIGHT CHANCE POPS WEST OF A MCCOOK TO
SHARON SPRINGS LINE THIS EVENING. AS FOR STRATUS/FOG
FORMATION...RUCII DID AN EXCELLENT JOB LAST NIGHT AND THAT MODEL
SHOWS STRATUS DEVELOPING BY 12Z OVER ALL BUT THE NORTHWEST PART OF
THE FORECAST AREA...BASICALLY EAST OF THE WEAK SURFACE TROUGH. FOG A
LITTLE LESS EXTENSIVE...BUT WILL KEEP PATCHY WORDING IN THE SAME
AREA AS THE STRATUS.

THURSDAY...DESPITE A PRONOUNCED INSTABILITY AXIS NORTH TO SOUTH
ACROSS THE HEART OF THE CWA...LACK OF A TRIGGERING MECHANISM WILL
PRECLUDE THUNDERSTORM DEVELOPMENT. STORMS WILL FORM WELL TO THE WEST
OVER THE MOUNTAINS...BUT 0-6KM MEAN WIND WILL TAKE THEM ENE AROUND
15MPH AND NOT EXPECTED TO MAKE IT INTO THE AREA BEFORE DISSIPATING
AFTER SUNSET. EASTERLY COMPONENT TO SURFACE WINDS/EXTENSIVE HIGH
CLOUD SHIELD DEVELOPING FROM THE WEST SHOULD KEEP TEMPERATURES FROM
REACHING THE 80S AS ADVERTISED BY THE MAV.

FRIDAY...INSTABILITY APPROACHES 3000 J/KG ACROSS EASTERN FORECAST
AREA BY THE AFTERNOON. VERY WEAK Q-VECTOR DIVERGENCE ALSO OVER THE
EASTERN AREA IMPLIES POSSIBLE WAVE IN THE SOUTHWEST FLOW ALOFT.
SURFACE TROUGH/DRY LINE WILL MOVE WEST TO EAST ACROSS THE CWA IN THE
AFTERNOON AND WILL MOST LIKELY BE THE TRIGGERING MECHANISM FOR
CONVECTION...WITH 0-6KM MEAN WIND TAKING STORMS EAST. THUS BEST
COMBINATION OF FACTORS WILL BE IN EASTERN 2/3RDS OF AREA AND CURRENT
FORECAST HAS CHANCE POPS THERE. STORMS SHOULD BE ONGOING IN
NORTHEAST CWA FRIDAY EVENING...THEN PULL AWAY TO THE NORTHEAST AFTER
06Z.

SATURDAY...UPPER SYSTEM WILL BRING 500MB HEIGHT FALLS ACROSS THE
AREA. ASSOCIATED SURFACE COLD FRONT WILL BE LOCATED NEAR A MCCOOK TO
TRIBUNE LINE AT 00Z. MOISTURE/INSTABILITY AXIS WILL BE LOCATED ALONG
AND AHEAD OF THE FRONT. SINCE THE FRONT WILL BE NEARLY PARALLEL TO
THE UPPER FLOW...IT WILL PROGRESS VERY SLOWLY THROUGH THE FORECAST
AREA. WILL KEEP A MENTION OF THUNDERSTORMS IN EASTERN ZONES THROUGH
SATURDAY NIGHT NEAR FRONT...WITH POST FRONTAL SHOWERS TO THE WEST.

.LONG TERM... (SUNDAY - WEDNESDAY)
THERE WILL BE TWO STRONG UPPER LEVEL SYSTEMS LIFTING OUT OF THE
GREAT BASIN INTO THE NORTHERN PLAINS THIS PERIOD. TROUGH AXIS WITH
FIRST SYSTEM WILL MOVE THROUGH THE FORECAST AREA ON SUNDAY. ECMWF
AND GFS80 700MB RH FIELDS SHOW DRY SLOTTING AHEAD OF THE TROUGH
LINE...THEN INCREASING MOISTURE BEHIND SURFACE FRONT LATE SUNDAY. IN
ADDITION...PREFRONTAL TROUGH WILL BE THE FOCUS FOR CONVECTION IN THE
SOUTHERN PLAINS...POTENTIALLY ROBBING RICH LOW LEVEL MOISTURE SOURCE
FROM THE SOUTH. WILL HAVE A MENTION OF POST FRONTAL SHOWERS IN THE
WEST AND A CHANCE OF THUNDERSTORMS IN THE EAST WHERE FRONT MAY
TAP JUST ENOUGH CAPE.

RATHER FLAT RIDGE WILL MOVE THROUGH THE UPPER FLOW ON MONDAY BEHIND
THE FIRST SYSTEM. RETURN FLOW AT THE SURFACE WILL BRING SOUTHEAST
WINDS AND LIMIT WARMING POTENTIAL DESPITE 850MB TEMPERATURES
APPROACHING 20C IN COLORADO. UPPER LOW WILL THEN LIFT OUT OF THE
GREAT BASIN TUESDAY NIGHT AND INTO THE NORTHERN PLAINS ON WEDNESDAY.
SIMILAR TO THE FIRST SYSTEM...THIS TRACK SUGGESTS DRY SLOTTING WILL
LIMIT PRECIPITATION CHANCES. GFS80 FORECASTS SHOW INSTABILITY AND
MOISTURE AXIS WILL BE OVER CENTRAL AND EASTERN KANSAS ON
TUESDAY...BUT MOVING INTO THE EASTERN PART OF THE FORECAST AREA ON
WEDNESDAY. ECMWF A BIT FURTHER WEST WITH SAME FEATURES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, May 4, 9:15 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 4 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1015 AM MDT WED MAY 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED LATE AFTERNOON OR EVENING THUNDERSTORMS WILL BE
POSSIBLE NORTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA.
ALTHOUGH ORGANIZED SEVERE STORMS ARE NOT EXPECTED...SMALL HAIL AND
WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE INTO THE WEEKEND.
A SERIES OF UPPER LEVEL DISTURBANCES ARE ALSO EXPECTED TO MOVE
THROUGH AT THIS TIME. THIS WILL BRING SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS TO THE REGION FROM THURSDAY INTO SUNDAY. THE GREATEST
CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY INTO SATURDAY.
THE THUNDERSTORMS ON FRIDAY AND SATURDAY ALSO HAVE THE BEST CHANCE TO
BECOME SEVERE.

AFTER A DRY MONDAY AND MONDAY NIGHT...THE THREAT OF THUNDERSTORMS
WILL RETURN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MCGUIRE/BULLER

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sherman

When
May 4, 5:55 PM MST
Where
Sherman County, Goodland
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -101.717

Hail, Sherman

When
May 4, 5:57 PM MST
Where
Sherman County, Goodland
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.350, -101.717

Hail, Sherman

When
May 4, 5:58 PM MST
Where
Sherman County, Goodland
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -101.717

Hail, Sherman

When
May 4, 6:00 PM MST
Where
Sherman County, Goodland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.717

Hail, Sherman

When
May 4, 6:01 PM MST
Where
Sherman County, Goodland
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -101.717

Hail covering the ground. Kansas Highway Patrol reported hail 6-8 inches deep on Highway 27 from north edge of Goodland northward. Snow plows used to clear hail from roadway.

Hail, Sherman

When
May 4, 6:02 PM MST
Where
Sherman County, Goodland
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -101.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453950, 5453951, 5453952, 5453953, 5453954, 5453955.